Hail, Carter
- When
- May 31, 4:11 PM CST
- Where
- Carter County, Van Buren
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -91.020
An outbreak of severe thunderstorms impacted the region on the last day of May. Damaging winds, large hail, and a tornado were observed in this outbreak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An outbreak of severe thunderstorms impacted the region on the last day of May. Damaging winds, large hail, and a tornado were observed in this outbreak. Scattered thunderstorm development began by mid to late afternoon, with coverage increasing further into the evening hours. Scattered thunderstorms developed along an outflow boundary across southeast Missouri and the lower Ohio Valley. Surface dewpoints near the boundary were in the lower 70s, which contributed to moderately strong instability. A subtle shortwave trough across the mid Mississippi Valley and lower Missouri Valley provided large-scale ascent for the storms. Mid-level winds around 50 knots located just ahead of the shortwave helped to create moderate to strong deep-layer wind shear, favorable for a few supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 3:24 PM CST, 47 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
424 PM CDT Thu May 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018
Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.
Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.
Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.
Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.
The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.
.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018
Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.
&&
.AVIATION...
Issued at 1258 PM CDT Thu May 31 2018
Attempted to time the departure of the MCS (Mesoscale Convective
System from the KEVV/KOWB TAF's during the next 1-3 hour. In
addition, added new convection to the KCGI/KPAH TAF locations with
the onset of the next MCS later this afternoon and this evening.
Kept most weather conditions in VFR category outside of the
thunderstorm activity with MVFR category associated with
convection. Given the short time scale for severe potential wind
gusts and ceilings, may have to make amendments to reflect those
short fuse situations.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
085>088.
KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 118 pm CDT Thu May 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 118 pm CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Another round of thunderstorms will develop over parts of southeast Missouri, southwest Illinois, and parts of west Kentucky by early afternoon, then move east over the remainder of southern Illinois, southwest Indiana, and west Kentucky during the middle and late afternoon. Damaging winds and large hail will be the primary hazards. The initial thunderstorms this afternoon may be isolated, discrete supercells, gradually developing together to form a line of strong to severe thunderstorms. An isolated tornado cannot be ruled out of the question at this time. There is also a good potential for the training of storms this afternoon and this evening and may produce some localized flash flooding concerns. Heat index values may reach 100 this afternoon near the confluence of the Ohio and Mississippi Rivers and southward to the Missouri Bootheel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast for portions of the area on Friday, particularly across western Kentucky. Locally heavy rain and lightning will be the main hazards. Another chance of thunderstorms is forecast Saturday afternoon through the night. Some of these storms may be severe with damaging winds and large hail along with torrential rainfall and lightning. Afternoon heat index readings may approach 100 degrees on Saturday afternoon across portions of southeast Missouri. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation throughout the area this afternoon and evening, and again Saturday afternoon and evening. DRS/SP/Smith
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 3 N HOPKINSVILLE 36.90N 87.49W
05/31/2018 CHRISTIAN KY EMERGENCY MNGR
TREES DOWN
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HEAVY RAIN WEST PADUCAH 37.08N 88.74W
05/31/2018 M1.74 INCH MCCRACKEN KY NWS EMPLOYEE
ONE HOUR RAINFALL ACCUMULATION AT NWS OFFICE IN WEST
PADUCAH.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 3 N HOPKINSVILLE 36.90N 87.49W
05/31/2018 CHRISTIAN KY TRAINED SPOTTER
ONE FOOT OF WATER OVER HIGHWAY 41 NEAR OLD KELLY ROAD
JUNCTION.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HEAVY RAIN 6 N HOPKINSVILLE 36.94N 87.49W
05/31/2018 M1.26 INCH CHRISTIAN KY MESONET
40 MINUTE RAINFALL ACCUMULATION
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
451 PM CDT THU MAY 31 2018
KYZ021-312230-
Muhlenberg KY-
451 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MUHLENBERG COUNTY UNTIL
530 PM CDT...
At 450 PM CDT, Doppler radar was tracking strong thunderstorms near
Central City--Greenville, or near Greenville In Muhlenberg County,
moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Central City, Greenville In Muhlenberg County, Powderly, Central
City--Greenville, Weir, Dunmor and Drakesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8691 3709 8689 3707 8695 3707 8698
3704 8719 3728 8728 3731 8699 3727 8698
3726 8696 3724 8694 3724 8691 3723 8692
3721 8690 3719 8691 3718 8689 3718 8692
3714 8693 3711 8689
TIME...MOT...LOC 2150Z 260DEG 30KT 3716 8711
MLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD HOPKINSVILLE 36.85N 87.49W
05/31/2018 CHRISTIAN KY EMERGENCY MNGR
FLASH FLOODING REPORTED IN HAPPY HOLLOW AREA.
&&
SMITTYThe St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
5 thunderstorm wind, 4 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.
The hail was reported near the intersection of U.S. Highway 60 and Highway Y.
The funnel cloud was reported by law enforcement northwest of town.
The funnel cloud was reported by a trained spotter.
This funnel cloud touched down several minutes later in the far eastern part of the county.
Peak winds were estimated near 90 mph. The tornado touched down on Highway V near County Road 607, then moved east across forested and hilly terrain. The tornado lifted as it crossed Highway 177 at the Trail of Tears State Park. Dozens of trees, some large, were broken or uprooted. Several power poles were snapped from fallen trees. The tornado was sighted by numerous people, and video was taken by at least one individual. The parent storm produced two small tornadoes on the other side of the Mississippi River near Wolf Lake, Illinois within the next 10 minutes.
In the southwest corner of Cape Girardeau County, trees and power lines were down along County Road 274.
Trees were down in Benton, causing power outages. Two miles north of Blodgett, a tree was blown over the road on Highway H near County Road 506.
Tree and vehicle damage was reported near the intersection of Highways T and RA.
Trees and power lines were down in the city. A tree was blown onto a house. Numerous tree limbs were down. Some power outages occurred.
Numerous tree limbs were down, including some that were two to three inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751368, 751374, 751358, 751359, 751362, 751385, 751389, 751375, 751376, 751390, 751394, 751388, 751395.